The stochastic solution to a Cauchy problem for degenerate parabolic equations

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

View graph of relations


Related Research Unit(s)


Original languageEnglish
Pages (from-to)448-472
Journal / PublicationJournal of Mathematical Analysis and Applications
Issue number1
Publication statusPublished - 1 Jul 2017


We study the stochastic solution to a Cauchy problem for a degenerate parabolic equation arising from option pricing. When the diffusion coefficient of the underlying price process is locally Hölder continuous with exponent δ∈(0,1], the stochastic solution, which represents the price of a European option, is shown to be a classical solution to the Cauchy problem. This improves the standard requirement δ≥1/2. Uniqueness results, including a Feynman–Kac formula and a comparison theorem, are established without assuming the usual linear growth condition on the diffusion coefficient. When the stochastic solution is not smooth, it is characterized as the limit of an approximating smooth stochastic solutions. In deriving the main results, we discover a new, probabilistic proof of Kotani's criterion for martingality of a one-dimensional diffusion in natural scale.

Research Area(s)

  • Comparison principle, Degenerate Cauchy problems, Feynman–Kac formula, Local martingales, Necessary and sufficient condition for uniqueness, Stochastic solutions